Alert archive / Louisiana / River Flood Warnings in 2019

River Flood Warning 68, NWS Jackson, MS

March 3, 2019Avoyelles Parish, Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this river flood warning at Mar 3, 2019, 9:41 AM CST for Avoyelles Parish, Catahoula Parish, Concordia Parish, Louisiana. It took effect at Mar 18, 2019, 6:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2019, 9:41 AM CST (15:41 UTC)
In effect from
Mar 18, 2019, 6:00 AM CDT
Expired
Mar 4, 2019, 11:13 AM CST
In force
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Avoyelles Parish, LA, Catahoula Parish, LA, Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 112 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River at Acme (ACML1).

Action stage
47 ft
Minor stage
48 ft
Moderate stage
52 ft
Major stage
58 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Mar 3, 5:46 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 3, 5:46 AM CST, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
546 AM CST Sun Mar 3 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
IFR to MVFR ceilings exist across the entire region this morning
with showers and isolated storms now spreading across the Delta.
As a cold front develops over the area today and pushes eastward,
additional SHRA/TSRA will spread eastward across the region
through the day, bringing brief visibility reductions are area
terminals. Some of the storms could be severe with 50 kt wind
gusts, tornadoes, and hail possible. Winds will be gusty at times,
shifting to NW/N behind the front. Showers should taper off before
sunset, but MVFR ceilings will persist through the remainder of
the TAF period. /DL/

&&

.DISCUSSION...
Through tonight: This morning, a somewhat diffuse surface trough and
baroclinic zone extends from SW to NE across the area, with
scattered showers spreading across the northwestern half. However,
as a mid/upper trough swings into the Lower Mississippi Valley, low
level frontogenesis is increasing within this corridor, which
will result in a sharpening of the boundary into a more formidable
cold front during the morning hours. Considerable post-frontal
convection will develop during this time frame, with only isolated
to scattered warm advection showers ahead of the front.

Through the morning, as the front organizes near the Natchez
Trace and begins to push eastward, instability will increase along
and ahead of the front will some convection becoming rooted at
the surface during the later morning hours. With a 50-60 kt low
level jet expected to surge across the area during this time
frame, bowing line segments may develop along the front, with
damaging wind gusts being the primary severe threat; however,
sufficient storm relative helicity will be present for tornadoes
to be possible as well. Lapse rates will be unimpressive, but
marginally severe hail cannot be ruled out. Storms will continue
eastward, exiting the area during the early afternoon. Because the
surge of instability won't begin until the front is developing
halfway across the forecast area, this will help limit the severe
threat over the northwest half of the area. The I-59 corridor will
have the most time for destabilization ahead of the front and the
highest severe potential within our area, though the greatest
overall severe threat will be to our east into Alabama where
storms will have more time to mature.

A limited flood threat remains for the northern (where elevated
convection will hang up for a longer period this morning) and
eastern (where rain rates may be highest as storms strengthen)
portions of the area. Though storm totals are expected to remain
below 2" in most areas, ground conditions remain quite saturated
with ongoing river flooding across much of the region. In
addition, some locally higher rainfall amounts will be possible in
convection.

Showers will taper off quickly behind the front late this
afternoon into this evening, as a much colder airmass surges into
the region overnight. Conditions Monday morning will be a shock to
the system, with temperatures in the 20s and wind chills in the
teens in the Delta and temps in the 30s and wind chills in the 20s
across much of the remainder of the CWA. /DL/

Monday through Saturday...

With the storm system and cold front east of the region, the next
impact to face the ArkLaMiss region will be that of cold
temperatures. The pressure gradient will be tight early Monday,
which will lead to some gusty northerly winds to begin the week.
This will bring wind chills in the teens for portions of the Delta
Monday morning. In fact, wind chills will make conditions feel more
like the 20s and 30s for most of the day on Monday across much of
the region(with the exception being in the Pine Belt, which will
feel like the 40s). Cold, arctic high pressure will move slowly into
the region through the week. This will lead to continued cold
weather as the region also remains under upper troughing until later
in the week. Temperatures will run some 15 to 20 degrees below
normal for highs and lows will be in roughly 20 degrees colder as
well. The main concern will be overnight lows both Monday night and
Tuesday night as readings will drop into the mid to low 20s for
locations mainly along and north of I-20. Temperatures for locations
south of I-20 will be in the mid to upper 20s. There should be just
enough in the way of wind for temperatures not to achieve perhaps
their full potential in getting colder. Thankfully, highs each day
will reach above freezing so no hard freeze criteria will be met,
but this will certainly cause issues for any early blooming
crops/plants. In addition, since we are not fully into the growing
season, I will not include anything in the HWO/graphics but
residents should take precaution to protect any sensitive vegetation
they may have outside.

Toward the end of the week, shortwave ridging will reside briefly
over the area and the surface high will move east. This will allow
for temperatures to moderate with southerly flow returning.
Overnight lows Thursday morning will be chilly but a little more
reasonable for this time of year(still below normal). Highs will
return to the 60s and 70s for the end of the week and into the
weekend. Unfortunately, this also means that chances for rain and
storms also returns. Timing differences exist amongst model guidance
about rain for late in the week and early in the weekend but most
agree about another front coming through on Sunday with
thunderstorms then. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  32  43  25 / 100   0   5  11
Meridian      63  33  47  25 / 100  12   4  12
Vicksburg     52  32  40  26 / 100   0   5   8
Hattiesburg   73  38  51  30 / 100  26   6  12
Natchez       60  32  43  27 / 100   0   6  11
Greenville    43  28  36  24 / 100   0   4   3
Greenwood     46  27  38  23 / 100   0   4   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/28
Hazardous weather outlook, Mar 3, 4:48 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
448 AM CST Sun Mar 3 2019

ARZ074-075-LAZ007>009-016-MSZ018-019-025>038-040>042-047-041100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Issaquena-Sharkey-Yazoo-Warren-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Through early afternoon

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ015-023>025-041100-
Richland-Franklin LA-Catahoula-Tensas-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ039-043>046-048>050-041100-
Noxubee-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of central
and east central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through noon

FLOODING
THREAT...Limited
TIMING...Through early afternoon

Isolated severe storms are possible this morning. Damaging wind
gusts will be the primary threat, though tornadoes cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ051-052-055>058-064>066-074-041100-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Jones-Forrest-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of east and
southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through 2 PM

FLOODING
THREAT...Limited
TIMING...Through early afternoon

Severe thunderstorms are possible late this morning through early
this afternoon. Damaging wind gusts will be the primary threat,
with tornadoes and hail up to quarter size also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ026-MSZ053-054-059>061-041100-
Concordia-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of central
Louisiana and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through noon

Isolated severe storms are possible this morning. Damaging wind
gusts will be the primary threat, though tornadoes cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ062-063-072-073-041100-
Lincoln-Lawrence-Marion-Lamar-
448 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through 2 PM

Severe thunderstorms are possible late this morning through early
this afternoon. Damaging wind gusts will be the primary threat,
with tornadoes and hail up to quarter size also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:51 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln, Marion54 min
Mar 3, 10:07 AM CSTSpecial Weather StatementJANSmith23 min
Mar 3, 10:14 AM CSTSpecial Weather StatementJANCovington31 min
Mar 3, 10:24 AM CSTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Smith66 min
Mar 3, 11:04 AM CSTSevere Thunderstorm WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion56 min
Mar 3, 11:05 AM CSTSevere Thunderstorm WarningJANClarke25 min
Mar 3, 11:39 AM CSTSpecial Weather StatementJANMarion36 min
Mar 3, 12:05 PM CSTSpecial Weather StatementJANLamar25 min
Mar 3, 2:52 PM CSTFreeze WarningJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 22 more21 hr

Nearby

River Flood Warnings in Louisiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.